Menu Close

Fioricet May Cause Withdrawal Reactions

What is Fioricet ?

Fioricet (Butalbital APAP Caffeine ) is a prescription medication typically prescribed as a treatment for tension headaches. The medication is also available as an opiate painkiller, and experiencing a Fioricet withdrawal is a definite possibility when someone has taken the substance regularly for a long period of time.

When a person goes through the process of withdrawing from a substance, including prescription painkillers, it’s essentially the body going into shock. The individual may have been taking the substance for such a long period of time that their body and brain became used to the substance’s presence. When someone with Fioricet use disorder suddenly stops taking the substance, their body feels like it’s lost a sense of normalcy and balance.

The medical definition of withdrawal symptoms can include anything that’s psychological or physically abnormal that occurs after an individual stops taking a substance to which they had a physical dependence. Similar to opioid withdrawal, some of the common Fioricet withdrawal symptoms include sweating, vomiting, and insomnia.

The withdrawal symptoms of any substance can range from being mildly uncomfortable to nearly debilitating, but the key to stopping substance misuse is going through withdrawal without too many complications. One of the best ways to do this for Fioricet, or any substance, is in a medically supervised detoxification program.

During a medically supervised detox, medical professionals and addiction specialists can help clients remain comfortable and then give them the tools and resources they need to begin on the path to recovery.

Fioricet may cause withdrawal reactions, especially if it has been used regularly for a long time or in high doses. In such cases, withdrawal symptoms (such as restlessness, watering eyes, runny nose, nausea, sweating, muscle aches) may occur if you suddenly stop using this medication. To prevent withdrawal reactions, your doctor may reduce your dose gradually. Consult your doctor or pharmacist for more details, and report any withdrawal reactions immediately.

withdrawal from Fioricet can cause confusion, hypertension and respiratory depression. The person is also likely to experience anxiety, angry outbursts and depression. These withdrawal symptoms are most common when a person suddenly stops taking the Fioricet. While it is possible for a person to stop taking Fioricet without any medical intervention, a person’s chances of achieving a successful recovery are higher if they follow a professional detoxification program. A visit to their doctor will ensure they are assessed and advised of what treatment is most appropriate for them. The physical withdrawal symptoms usually last for around two weeks, in rarer cases it may take a little longer. However, the psychological withdrawal symptoms can be harder to overcome.

fioricet blue and white
fioricet blue and white

What is Fioricet Withdrawal?

Fioricet is a combination of acetaminophen and caffeine as well as butalbital. Butalbital is a barbiturate, and this the component of the drug that makes it addictive and also leads to a physical dependence that then creates a withdrawal if someone suddenly stops taking the substance.

In terms of treating headaches, butalbital can help release the tension of muscle contractions that often cause headaches. The acetaminophen is included to fight pain differently from the butalbital and thus makes the substance more effective. The presence of caffeine helps improve blood flow through blood vessels.

It’s important for people to realize the dangers of misusing Fioricet, and these risks are why doctors are advised to only use it for the treatment of headaches when all other options fail.

Fioricet can cause addiction and dependence because of the presence of butalbital, but there are also risks associated with the acetaminophen. When people take more than 4,000 mg of acetaminophen a day, it can lead to liver damage or even liver failure. Because of the potential for such serious symptoms, Fioricet treatment should be taken seriously. A medically supervised detoxification process can help an individual deal with Fioricet withdrawal and from there they can then move on to more in-depth treatment.

Fioricet Withdrawal Signs and Symptoms

People often wonder what Fioricet withdrawal is like or what the common Fioricet withdrawal symptoms are. Withdrawal can be different for everyone, but in general, some potential symptoms of Fioricet withdrawal include:

More severe potential Fioricet withdrawal symptoms can include convulsions, hallucinations, hypertension and a depressed respiratory system.

Generally what should happen if an individual experiences Fioricet withdrawal is that they should detox under medical supervision, particularly if they have misused the substance for a long period of time. A physician or medical team might opt for a weaning schedule, where they would gradually reduce the dosage of Fioricet until the patient is eventually off of it completely. Slowly weaning off a substance like Fioricet can help reduce withdrawal symptoms and improve a client’s chances of successfully recovering from an addiction to the substance.

Also, with symptoms such as anxiety and insomnia, in a medically supervised detox, the professional team can help to appropriately mitigate some of these symptoms. It’s also important to participate in a program that includes eventual cognitive-behavioral therapy so that clients can work through their addiction and also help ease away from things such as their cravings for the substance.

Fioricet Withdrawal Timeline

Withdrawal from barbiturates can be dangerous. Some people report dangerously high body temperature or hallucinations. Some people may even experience coma or death.

Those preparing to undergo Fioricet detox often ask, “How long does Fioricet withdrawal last?” While there is no clear-cut answer, physical withdrawal symptoms from Fioricet can begin within a few hours after the last dosage. Within a day or two, people often experience physical symptoms of Fioricet withdrawal. Withdrawal severity often peaks within the first five days the body may experience sweating, vomiting and diarrhea. These bodily functions help remove the substance from the system.

The timeline for Fioricet withdrawal varies depending on how long the substance remains in the body. Usually, withdrawal begins within a few hours after the last dose:

  • 24-72 hours: During the first three days, Fioricet withdrawal symptoms are felt most intensely. During this time is when an individual could experience seizures. The initial Fioricet withdrawal is accompanied by increased heart rate, mood swings, insomnia, nausea, and vomiting. The first three days often carry the highest risk and therefore require 24/7 medical monitoring and care.
  • Week one: The difficulties continue after the few days in barbiturate withdrawal and linger for the whole week. A client’s pulse and heart rate may continue to race, they also might face insomnia, and withdrawal symptoms may make them irritable. During the first week of withdrawal, clients can also experience depression, anxiety, and cravings for Fioricet.
  • Week two: Many of the same emotional symptoms will continue during this week. Depression and irritability may still be present and mood swings may become even more intense. During the second week, clients may still have difficulties sleeping. The risk of seizures and other severe reactions are much lower during this time.
  • Week three: During the last two weeks insomnia will become less of a problem, although sleep may continue to be an issue to some degree for quite some time. Physical symptoms can begin to fade, but some, such as headaches and sensitivity, may still be present. Mental and emotional symptoms may still be present, but overall the patient’s condition should begin to stabilize at this time.

Some symptoms can last beyond the weeks of withdrawal. These symptoms can stick around for months or years after the last dose. These symptoms are referred to as “Protracted Withdrawal Symptoms” or PAWS. PAWS occurs because the brain’s ability to react to stress has been weakened due to chronic Fioricet misuse. While stressful situations arise in early recovery, PAWS produces further distress to an individual’s body. These symptoms usually come and go in waves, with different intensities and severities. Frequent symptoms include:

  • Impaired cognition
  • Irritability
  • Depressed mood
  • Anxiety

It can be difficult to distinguish between PAWS and underlying mental health issues. PAWS may produce symptoms identical to Generalized Anxiety Disorder or Panic Disorder, for example. PAWS can include:

  • Coordination problems
  • Cravings
  • Depression
  • Emotional overreactions
  • Feelings of guilt
  • Memory problems
  • Obsessive-compulsive behavior
  • Stress sensitivity
  • Sleep disturbances

Individuals can expect their condition to improve gradually after several months. However, if their condition is severe, complete stabilization might take as long as a year.

Posted in Fioricet

Leave a Reply

Your email address will not be published.

Related Posts